Document Type

Article

Publication Date

2024

DOI

10.1016/j.physletb.2024.139119

Publication Title

Physics Letters B

Volume

859

Pages

139119 (1-5)

Abstract

We present the first fully and inherently relativistic derivation of the thermal Sunyaev-Zel'dovich effect. This work uses the formalism historically applied to compute radiation spectra emerging from inverse Thomson/Compton sources of x-ray radiation. Comparing our results to the traditional approach based on relativistically-corrected classical Kompaneets equation, we find small, but systematic differences. Most notable are the modest (⩽10%) differences in the crossover frequency where the spectral distortion due to the Sunyaev-Zel'dovich effect vanishes, and the quadratic scaling of the energy shift with the electron cloud temperatures.

Rights

© 2024 The Authors.

This is an open access article under the Creative Commons Attribution 4.0 International (CC BY 4.0) License.

Data Availability

Article states: "No data was used for the research described in the article."

Original Publication Citation

Terzić, B., Krafft, G. A., Clark, W., Deur, A., Rogers, E., Sakiotis, I., & Velasco, B. (2024). Fully relativistic derivation of the thermal Sunyaev-Zel'dovich effect. Physics Letters B, 859, 1-5, Article 139119. https://doi.org/10.1016/j.physletb.2024.139119

ORCID

0000-0002-9646-8155 (Terzic), 0000-0002-0328-5828 (Krafft), 0009-0006-8571-3465 (Clark), 0009-0001-1069-630X (Rogers), 0000-0002-1988-0314 (Sakiotis)

Share

COinS